Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 75, NWS Shreveport, LA

April 3, 2012Columbia County, Lafayette County, Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 3, 2012, 6:17 PM CDT for Columbia County, Lafayette County, Miller County, Arkansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 6:17 PM CDT (23:17 UTC)
Expired
Apr 3, 2012, 7:15 PM CDT
In force
58 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Columbia County, AR, Lafayette County, AR, Miller County, AR

The radar

The Shreveport radar (KSHV), 106 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 6:45 PM CDTHAIL 0.75Lewisville, ARDIME TO PENNY SIZED HAIL IN LEWISVILLE NEAR INTERSECTION OF HWY 82 AND HWY 29
Apr 3, 7:10 PM CDTHAIL 1Stamps, ARQUARTER SIZED HAIL REPORTED BY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 2:22 PM CDTSevere Thunderstorm WatchSPC8 hr
Apr 3, 2:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS54 KSHV 032317
SVRSHV
ARC027-073-091-040015-
/O.NEW.KSHV.SV.W.0075.120403T2317Z-120404T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
617 PM CDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...
  LAFAYETTE COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...STAMPS...LEWISVILLE...
  EAST CENTRAL MILLER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 715 PM CDT

* AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF CANFIELD...OR 12 MILES SOUTHWEST OF LEWISVILLE...AND
  MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TAYLOR...GARLAND...BUSSEY AND BUCKNER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED SOME WEAK
ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3346 9348 3345 9348 3344 9335 3308 9344
      3311 9388 3348 9365 3348 9359
TIME...MOT...LOC 2317Z 231DEG 17KT 3325 9371

$$

15
1 follow-up statement
698 
WWUS54 KSHV 040003
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
703 PM CDT TUE APR 3 2012

ARC091-040012-
/O.CAN.KSHV.SV.W.0075.000000T0000Z-120404T0015Z/
MILLER AR-
703 PM CDT TUE APR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR MILLER COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHERN MILLER COUNTY. 

LAT...LON 3346 9349 3345 9348 3345 9346 3344 9335
      3317 9342 3320 9363 3348 9359
TIME...MOT...LOC 0002Z 232DEG 22KT 3334 9352

$$

ARC027-073-040015-
/O.CON.KSHV.SV.W.0075.000000T0000Z-120404T0015Z/
COLUMBIA AR-LAFAYETTE AR-
703 PM CDT TUE APR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR LAFAYETTE AND COLUMBIA COUNTIES...

AT 702 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED JUST SOUTH OF STAMPS...MOVING NORTHEAST 
AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STAMPS...BUCKNER AND MOUNT PLEASANT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED SOME WEAK
ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3346 9349 3345 9348 3345 9346 3344 9335
      3317 9342 3320 9363 3348 9359
TIME...MOT...LOC 0002Z 232DEG 22KT 3334 9352

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:23 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 3, 3:23 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT TUE APR 3 2012

.DISCUSSION...
THE SEVERE WEATHER THREAT IS INCREASING FOR OUR ENTIRE AREA AS
TIME PROGRESSES. THUNDERSTORMS HAVE FIRED ALONG AN EAST-WEST
STATIONARY BOUNDARY ACROSS THE LOUISIANA-ARKANSAS BORDER
AND...NOW...THE BOUNDARY IS SLOWLY BEGINNING TO DRIFT
SOUTHEASTWARD. THE THREAT FROM THESE STORMS APPEARS TO BE MAINLY
LARGE HAIL AND GUSTY WINDS. THE LARGER THREAT IS WITH THE
THUNDERSTORMS CURRENTLY ALONG THE I-35 CORRIDOR...WHERE A TORNADIC
THREAT IS ONGOING AND WILL MOVE EASTWARD INTO NORTHEAST TEXAS
LATER THIS AFTERNOON. LAPS SURFACE HELICITY VALUES OVER NORTHEAST
TEXAS ARE GREATER THAN 250 METERS SQUARED PER SECONDS SQUARED.
THIS IS MORE THAN SUFFICIENT TO SUSTAIN A TORNADIC ENVIRONMENT
WELL INTO OUR CWA. DIVERGENT FLOW ALOFT AND UPPER LEVEL IMPULSES
WILL ENHANCE THIS ACTIVITY AS THE NIGHT PROGRESSES. VERY LARGE
HAIL AND VERY GUSTY WINDS CAN BE EXPECTED WITH ALL STORMS THAT
FORM IN THE ENVIRONMENT JUST AHEAD OF THE LINE...AS WELL AS THE
SQUALL LINE ITSELF.

TOMORROW...MUCH OF THIS ACTIVITY WILL STILL BE A GOOD PORTION OF
THE AREA...OUR EASTERN AREAS AT THE VERY LEAST. THE SEVERE WEATHER
THREAT WILL STILL EXIST...BUT SHOULD NOT BE AS GREAT AS IT WILL BE
THIS EVENING INTO THE OVERNIGHT HOURS. THE ACTIVITY SHOULD BEGIN
TO CEASE FROM WEST TO EAST AS THE DAY PROGRESSES...WITH THE SQUALL
LINE. AS THE UPPER LEVEL LOW EJECTS EASTWARD ACROSS ARKANSAS...OUR
NORTHERN SECTION OF COUNTIES WILL SEE A CHANCE FOR SOME SHOWERS
AND ISOLATED THUNDERSTORMS.

EXTENDED...A FRONTAL BOUNDARY APPEARS TO STALL OUT ACROSS THE FOUR
STATE REGION ON SUNDAY INTO MONDAY...BRINGING A DECENT CHANCE FOR
PRECIPITATION DURING THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...
SCT CONVECTION TO CONTINUE ACROSS THE REGION BEFORE STRONG
THUNDERSTORMS ASSOCIATED WITH A POTENT UPPER LEVEL DISTURBANCE OVER
N TX PUSH EWD INTO THE REGION. TERMINALS WILL BE AFFECTED
INTERMITTENTLY BY CONVECTION THIS AFTERNOON THROUGH WEDNESDAY
MORNING. EXPECT CATEGORY REDUCTIONS WITH VERY GUSTY WINDS VC
CONVECTION. OTHERWISE...SOUTHERLY WINDS 5 TO 10 KNOTS TO PERSIST
BEFORE WINDS TURN OUT OF THE WSW BEHIND A FRONTAL BOUNDARY DURING
WEDNESDAY MORNING. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  82  54  75  54 /  70  20  10  10   0
MLU  66  83  57  77  54 /  70  50  20  10   0
DEQ  59  75  52  72  51 /  70  30  20  10   0
TXK  64  78  54  72  52 /  70  20  20  10   0
ELD  66  81  54  74  52 /  70  30  20  10   0
TYR  57  76  56  75  56 /  70  20  10  10   0
GGG  59  78  55  75  54 /  70  20  10  10   0
LFK  64  81  57  80  57 /  70  20  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

ITO/12
Hazardous weather outlook, Apr 3, 11:45 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE APR 3 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE INCREASING OVER THE AREA
DURING THE AFTERNOON AND OVERNIGHT AS TEMPERATURES WARM AND
DISTURBANCES ALOFT MOVE ACROSS THE AREA. AN UPPER LEVEL
CLOSED LOW MOVING OVER PARTS OF TEXAS AND OKLAHOMA WILL
CONTINUE LIFTING NORTHEAST SENDING A SURFACE LOW ACROSS
OKLAHOMA...WITH ITS TRAILING DRY LINE BEING OVERTAKEN BY A
COLD FRONT. BY LATE TONIGHT THE SURFACE BOUNDARY WILL BE
NEARING A BROKEN BOW OKLAHOMA TO TYLER/LONGVIEW TEXAS LINE.
STRONG TO SEVERE STORMS WILL DEVELOP OUT AHEAD OF THE FRONT
AND WITH THE PASSAGE OF THE SYSTEM. LARGE HAIL AND HIGH AND
DAMAGING WINDS WILL REMAIN THE MAIN THREATS. LOCALLY HEAVY
RAINFALL WILL ALSO ACCOMPANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND NEAR THE FRONTAL
BOUNDARY DURING THE DAY WEDNESDAY WITH EFFICIENT RAIN PRODUCING
STORMS...AS WELL AS A CHANCE FOR LARGE HAIL AND HIGH AND DAMAGING
WINDS. BY LATE AFTERNOON AND EARLY EVENING WEDNESDAY...WITH DRY
AIR SPREADING INTO THE FOUR STATE REGION IN WAKE OF THE BOUNDARY...
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED TODAY AND
OVERNIGHT...AND INTO WEDNESDAY.

23

In the hours before

Local storm report, Apr 3, 5:46 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             NASH                    33.44N 94.13W
04/03/2012  M0.88 INCH       BOWIE              TX   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED BY NASH VOLUNTEER FIRE
            DEPARTMENT...RELAYED BY EMERGENCY MANAGER.

&&

ITO
Local storm report, Apr 3, 5:51 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
551 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     SPEARSVILLE             32.94N 92.60W
04/03/2012                   UNION              LA   LAW ENFORCEMENT

            A TREE WAS DOWNED IN SPEARSVILLE.

&&

15
Local storm report, Apr 3, 5:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
556 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 SW PURLEY             33.08N 95.27W
04/03/2012  M2.50 INCH       FRANKLIN           TX   EMERGENCY MNGR

            TWO AND HALF INCH SIZE HAIL REPORTED BY EMERGENCY
            MANAGER.

&&

ITO
Local storm report, Apr 3, 5:57 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
557 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             QUITMAN                 32.35N 92.72W
04/03/2012  M1.00 INCH       JACKSON            LA   FIRE DEPT/RESCUE

            QUARTER SIZED HAIL REPORTED BY QUITMAN FIRE DEPARTMENT.

&&

ITO
Local storm report, Apr 3, 5:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             QUITMAN                 32.35N 92.72W
04/03/2012  M1.75 INCH       WOOD               TX   FIRE DEPT/RESCUE

            GOLFBALL SIZED HAIL REPORTED BY QUITMAN FIRE DEPARTMENT.

&&

ITO
Special weather statement, Apr 3, 6:05 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
605 PM CDT TUE APR 3 2012

LAZ005-040000-
LINCOLN-
605 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN...

INCLUDING THE FOLLOWING LOCATIONS...
     GRAMBLING AND RUSTON...

AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM ABOUT 5 MILES SOUTH SOUTHWEST OF
GRAMBLING...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 12:23 PM CDTAreal Flood AdvisorySHVNevada112 min
Apr 3, 3:12 PM CDTSevere Thunderstorm WarningSHVUnion63 min
Apr 3, 3:25 PM CDTFlash Flood WarningSHVUnion3 hr
Apr 3, 5:36 PM CDTSevere Thunderstorm WarningSHVLittle River54 min
Apr 3, 6:14 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier61 min
Apr 3, 6:23 PM CDTSevere Thunderstorm WarningSHVMiller67 min
Apr 3, 6:52 PM CDTSevere Thunderstorm WarningSHVHoward, Little River, Miller, Sevier53 min
Apr 3, 6:53 PM CDTTornado WarningSHVLafayette, Miller67 min
Apr 3, 6:56 PM CDTSevere Thunderstorm WarningSHVColumbia, Union52 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.